Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 340, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 20, 2005, 1:15 PM CDT for Coosa County, Alabama. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2005, 1:15 PM CDT (18:15 UTC)
- Expired
- May 20, 2005, 1:37 PM CDT
- In force
- 22 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Coosa County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 8:40 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1086 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 201815
SVRBMX
ALC037-201845-
/O.NEW.KBMX.SV.W.0340.050520T1815Z-050520T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT FRI MAY 20 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN COOSA COUNTY IN EAST CENTRAL ALABAMA
THIS INCLUDES THE CITY OF ROCKFORD
* UNTIL 145 PM CDT
* AT 113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR ROCKFORD...AND MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
KELLYTON BY 140 PM CDT
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3283 8607 3285 8615 3285 8619 3290 8634
3307 8630 3305 8622 3302 8601 3282 8601
3282 8601
$$
JONES1 follow-up statement
000
WWUS54 KBMX 201837
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
137 PM CDT FRI MAY 20 2005
ALC037-201845-
/O.CAN.KBMX.SV.W.0340.000000T0000Z-050520T1845Z/
COOSA AL-
137 PM CDT FRI MAY 20 2005
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COOSA COUNTY IS
CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT FRIDAY
AFTERNOON FOR NORTHERN ALABAMA.
LAT...LON 3283 8607 3285 8615 3285 8619 3290 8634
3307 8630 3305 8622 3302 8601 3282 8601
3282 8601
$$
JONESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 12:19 PM CDT, 56 minutes earlier.
Area forecast discussion, May 20, 12:19 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 1219 PM CDT FRI MAY 20 2005 .UPDATE... CONVECTION DEVELOPING/PROGRESSING ACCORDING TO OUR PLAN SO FAR. RADAR IMAGERY LOOKS MUCH MORE CELLULAR THAN IT DID EARLIER. STILL NO SEVERE STORMS BUT FEEL THAT A STRENGTHENING TREND WILL OCCUR OVER THE NEXT SEVERAL HOURS. STORMS ARE LINING UP ACROSS CENTRAL ALABAMA...BUILDING WESTWARD INTO NORTHERN MISSISSIPPI. THIS WILL LIKELY BECOME THE FOCUS FOR ADDITIONAL RAIN AND THUNDERSTORMS THIS AFTERNOON. WIND/HAIL WILL BE THE PRIMARY THREAT. IT WAS IN QUESTION RATHER OR NOT STORMS WILL RE DEVELOP NORTH OF INTERSTATE 20...EAST OF JEFFERSON COUNTY. GIVEN THE TRENDS TO THE NORTH OF THIS AREA IN HUNTSVILLES REGION...FEEL MORE CERTAIN THAT STORMS WILL OCCUR. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 12/SIRMON
Hazardous weather outlook, May 20, 7:30 AM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 730 AM CDT FRI MAY 20 2005 ALZ011>015-017>050-201900- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 730 AM CDT FRI MAY 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(TODAY AND TONIGHT). A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE BEFORE NOON TODAY MAINLY EAST OF INTERSTATE 65 AND NORTH OF INTERSTATE 20 AS A LINE OF THUNDERSTORMS MOVES ACROSS THE AREA. A SECOND ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT...BETWEEN NOON AND 10 PM...MAINLY AREAS WEST OF INTERSTATE 65. GUSTY WINDS UP TO 40 MPH...PEA SIZE HAIL...DANGEROUS LIGHTNING...AND LOCALLY HEAVY RAINFALL ARE THE MAIN HAZARDS EXPECTED WITH THE STRONG STORMS. A LINE OF STORMS OUT A HEAD OF AN UPPER LEVEL DISTURBANCE WILL MOVE OVER THE NORTHEASTERN PARTS OF THE STATE THIS MORNING. DAYTIME HEAT...STRONG INSTABILITY AND ADEQUATE LIFT WILL CAUSE REDEVELOPMENT OF STRONG TO SEVERE STORMS THIS AFTERNOON AND EVENING. THE BEST LOCATION BEING WEST OF INTERSTATE 65. .DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY). NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED TODAY AND TONIGHT.
In the hours before
Special weather statement, May 20, 9:07 AM CDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 907 AM CDT FRI MAY 20 2005 ALZ018-020-201500- CHEROKEE-ETOWAH- 907 AM CDT FRI MAY 20 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH AND CHEROKEE COUNTIES UNTIL 1000 AM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 903 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 9 MILES NORTHEAST OF GAYLESVILLE TO 7 MILES NORTHWEST OF WALNUT GROVE...MOVING SOUTHEAST AT 40 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS THROUGHOUT ETOWAH AND CHEROKEE COUNTIES THROUGH 1000 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, May 20, 1:02 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 102 PM CDT FRI MAY 20 2005 ALZ036-037-201830- COOSA-TALLAPOOSA- 102 PM CDT FRI MAY 20 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COOSA AND TALLAPOOSA COUNTIES UNTIL 130 PM CDT... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 1257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER WEOGUFKA...MOVING EAST AROUND 30 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEOGUFKA... ROCKFORD...KELLYTON AND ALEXANDER CITY THROUGH 130 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. JONES
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:39 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 36 min |
| May 19, 8:18 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 42 min |
| May 20, 1:26 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah | 64 min |
| May 20, 2:11 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 64 min |
| May 20, 2:27 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 33 min |
| May 20, 2:30 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 60 min |
| May 20, 2:37 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 38 min |
| May 20, 2:48 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Elmore | 27 min |
| May 20, 3:03 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 42 min |
| May 20, 3:12 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 33 min |
| May 20, 3:14 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 16 min |
| May 20, 3:29 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 46 min |
| May 20, 3:32 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 78 min |
| May 20, 3:43 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 32 min |
| May 20, 3:47 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Tuscaloosa | 43 min |
| May 20, 4:38 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 52 min |
| May 20, 4:55 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 37 min |
| May 20, 5:27 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens | 33 min |
| May 20, 5:27 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 33 min |
| May 20, 5:36 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 24 min |
| May 20, 5:58 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale | 47 min |
| May 20, 6:28 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Lowndes, Montgomery | 35 min |
| May 20, 6:30 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 45 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.